Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 20, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 28, 2011, 12:23 PM EST for Anderson County, Knox County, Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2011, 12:23 PM EST (17:23 UTC)
- Expired
- Feb 28, 2011, 1:00 PM EST
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Anderson County, TN, Knox County, TN
The radar
The Knoxville radar (KMRX), 56 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 12:48 PM EST | TSTM WND DMG | Clinton, TN | FEW TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 6:59 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 948 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 404 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
932
WUUS54 KMRX 281723
SVRMRX
TNC001-093-281800-
/O.NEW.KMRX.SV.W.0020.110228T1723Z-110228T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1223 PM EST MON FEB 28 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDERSON COUNTY IN EAST TENNESSEE...
KNOX COUNTY IN EAST TENNESSEE...
* UNTIL 100 PM EST
* AT 1216 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CLINTON...AND MOVING EAST AT 60 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
KNOXVILLE...HALLS...LAKE FOREST...MALONEYVILLE...MASCOT AND
KIMBERLIN HEIGHTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EST MONDAY AFTERNOON
FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3588 8399 3587 8402 3586 8402 3588 8423
3595 8429 3621 8429 3618 8424 3621 8422
3621 8395 3617 8392 3617 8374 3613 8372
3594 8370 3592 8376 3584 8385
TIME...MOT...LOC 1723Z 275DEG 51KT 3604 8400
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 9:22 AM EST, 3 hours 1 minute earlier.
Area forecast discussion, Feb 28, 9:22 AM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
922 AM EST MON FEB 28 2011
.DISCUSSION...LINE OF SHOWERS AND THUNDERSTORMS ENTERING WESTERN
PORTIONS OF THE CWA. CURRENT POPS LOOK GOOD. TEMPERATURES AND THE
REST OF THE FORECAST ON TRACK. WILL UPDATE FORECAST TO REMOVE
MORNING WORDING...NO OTHER CHANGES PLANNED.
.PREVIOUS DISCUSSION...
.SHORT TERM...(TODAY AND TONIGHT)...
DEFINITELY THE CALM BEFORE THE STORM THIS MORNING...WITH SEVERE
WEATHER PARAMETERS COMING TOGETHER FOR A STORMY AFTERNOON.
INSTABILITY AND SHEAR FAVOR A LINE OF SEVERE STORMS WITH ISOLATED
TORNADOES ALSO POSSIBLE. LESS THREAT OF HAIL THAN OTHER SEVERE
WEATHER TYPES...WITH LOCALLY HEAVY RAINS SUPPORTING PREVIOUS FLOOD
WATCH.
SURFACE OBSERVATIONS SHOW VERY STRONG AND GUSTY WINDS IN THE HIGHER
TERRAIN THIS MORNING...ESPECIALLY ABOVE 2500 FEET...EASILY MEETING
WIND ADVISORY CRITERIA. THUS...NO CHANGES TO NPW FOR WIND ADVISORY
IN AREAL COVERAGE OR TIMING. THESE STRONG WINDS HAVE MIXED DOWN JUST
ENOUGH TO THE SURFACE TO ALLOW DENSE FOG ADVISORY TO BE CANCELLED AT
THIS TIME.
OTHERWISE...VERY MILD TEMPS IN THE 50S AND 60S...SO SHOULD BE ABLE
TO REACH THE WARMER MOS HIGHS BEFORE STORMS DEVELOP. MINS TONIGHT
ADJUSTED SLIGHTLY DUE TO SOME WINDS STAYING UP A BIT FOR MIXING.
MANY PRODUCTS TO UPDATE...INCLUDING SPS FOR SEVERE WEATHER THREAT.
.LONG TERM...(TUESDAY THROUGH SUNDAY)...
HIGH PRESSURE WITH MOSTLY SUNNY SKIES TO START OFF MARCH AND MUCH
COOLER TEMPERATURES TUESDAY. TUESDAY NIGHT SHOULD BE SLIGHTLY COOLER
AS HIGH PRESSURE RIDGE SETTLES OVER THE SOUTHEAST AND SOUTHERN
APPALACHIANS...LOWS IN THE UPPER 20S TO MID 30S. HIGH PRESSURE
CONTINUES WEDNESDAY WITH REINFORCING DRY COOL FRONT. SUNNY
CONDITIONS AGAIN THURSDAY AND SLIGHTLY WARMER DAYS AND CONTINUED
COOL NIGHTS. NEXT WEATHER SYSTEM TO BEGIN TO AFFECT FORECAST AREA
FRIDAY AS HIGH PRESSURE SHIFTS EAST AND WARM FRONT LIFTS NORTH INTO
OHIO VALLEY. MAIN SYSTEM DEVELOPING OVER THE PLAINS FRIDAY AND
MOIST AIR MASS MOVING INTO TN VALLEY WILL ALLOW SLIGHT CHANCE
SHOWERS THROUGH FRIDAY NIGHT. COLD FRONT APPROACHES LATE SATURDAY
WITH CHANCE OF THUNDERSTORMS. SYSTEM IS SLOW MOVING SO RAIN CHANCES
CONTINUE THROUGH SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 75 38 59 36 66 / 100 50 0 0 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 37 56 34 63 / 100 60 10 0 0
OAK RIDGE, TN 70 35 56 35 64 / 100 50 10 0 0
TRI CITIES AIRPORT, TN 70 32 55 29 60 / 100 70 10 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY
MOUNTAINS...CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...
EAST POLK...JOHNSON...MARION...MORGAN...SCOTT TN...
SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...UNION.
FLOOD WATCH FROM 7 AM EST THIS MORNING THROUGH THIS EVENING FOR
THE FOLLOWING ZONES: CLAIBORNE...HANCOCK...HAWKINS...
NORTHWEST CARTER...NORTHWEST GREENE...SULLIVAN...WASHINGTON
TN.
VA...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
FLOOD WATCH FROM 7 AM EST THIS MORNING THROUGH THIS EVENING FOR
THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...
WISE.
&&
GH/TG/TDHazardous weather outlook, Feb 28, 4:36 AM EST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 436 AM EST MON FEB 28 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-010945- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 436 AM EST MON FEB 28 2011 /336 AM CST MON FEB 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS TODAY FOR THE REGION...INCLUDING ISOLATED TORNADOES. STRONG AND GUSTY WINDS WILL ALSO OCCUR AHEAD OF THESE STORMS AND AN ASSOCIATED COLD FRONT ...MAINLY FOR ELEVATIONS ABOVE 2500 FEET WHERE A WIND ADVISORY IS IN EFFECT. LOCALLY HEAVY RAINS COULD CAUSE FLOODING OR FLASH FLOODING OVER PARTS OF NORTHEAST TENNESSEE INTO SOUTHWESTERN VIRGINIA. FOR MORE DETAILS ON THESE HAZARDS...SEE OUR LATEST SPECIAL WEATHER STATEMENT...FLOOD WATCH...OR WIND ADVISORY PRODUCTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TRANQUIL WEATHER RETURNS FOR TUESDAY THROUGH FRIDAY...WITH THE NEXT CHANCE OF THUNDERSTORMS ON SATURDAY. NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATER THIS MORNING INTO THE EARLY EVENING HOURS. TG
In the hours before
Special weather statement, Feb 28, 10:14 AM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1014 AM EST MON FEB 28 2011 TNZ013>016-037-038-069-VAZ001-002-005-006-281615- CAMPBELL TN-CLAIBORNE TN-GRAINGER TN-HANCOCK TN-HAWKINS TN-KNOX TN-LEE VA-RUSSELL VA-SCOTT VA-UNION TN-WISE VA- 1014 AM EST MON FEB 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WISE...RUSSELL...CITY OF NORTON...LEE...SCOTT...EASTERN KNOX...CLAIBORNE...HANCOCK... HAWKINS...CAMPBELL...UNION AND GRAINGER COUNTIES UNTIL 1115 AM EST... AT 1005 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WISE TO 9 MILES NORTH OF CLINTON...AND MOVING EAST AT 40 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAYNARDVILLE... SNEEDVILLE...RUTLEDGE...LEBANON...GATE CITY...ROGERSVILLE... CLEVELAND...BEAN STATION...WEBER CITY...SURGOINSVILLE...ROSE HILL... COEBURN...LONE MOUNTAIN...JASPER...HOWARD QUARTER...PATTONSVILLE... EVANSTON...DUFFIELD...LUTTRELL AND KYLES FORD. 17
Special weather statement, Feb 28, 11:14 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1114 AM EST MON FEB 28 2011 TNZ015>018-037>047-070-VAZ008-281715- COCKE SMOKY MOUNTAINS TN-GRAINGER TN-HAMBLEN TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA-WASHINGTON TN- 1114 AM EST MON FEB 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE...CARTER...COCKE... WASHINGTON...CITY OF BRISTOL...JEFFERSON...UNICOI...JOHNSON... SULLIVAN...HANCOCK...HAWKINS...WASHINGTON...UNION...GRAINGER AND HAMBLEN COUNTIES UNTIL 1215 PM EST... AT 1104 AM EST/1004 AM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ABINGDON TO MAYNARDVILLE...AND MOVING SOUTHEAST AT 20 MPH. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT 55 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BRISTOL VA... BRISTOL TN...MORRISTOWN...JEFFERSON CITY...DANDRIDGE...JOHNSON CITY...MOUNTAIN CITY...GREENEVILLE...ELIZABETHTON...NEWPORT... ERWIN...COLONIAL HEIGHTS...RUSSELLVILLE...NEW MARKET...GRAY...WHITE PINE...JONESBOROUGH...TUSCULUM...PARROTTSVILLE AND HAMPTON. 17
Local storm report, Feb 28, 11:50 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1150 AM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FLOOD SUNBRIGHT 36.24N 84.67W
02/28/2011 MORGAN TN TRAINED SPOTTER
WATER OVER THE WHITE OAK CREEK BRIDGE ON HWY 27. HWY 27
CLOSED.
&&Local storm report, Feb 28, 12:01 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1201 PM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND DMG 1 NW RUSSELLVILLE 36.27N 83.21W
02/28/2011 HAMBLEN TN LAW ENFORCEMENT
ROOF BLOWN OFF BARN AT THE INTERSECTION OF CARLYLE AVENUE
AND CEDAR CREEK ROAD.
&&Special weather statement, Feb 28, 12:18 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1218 PM EST MON FEB 28 2011 TNZ016-017-035>043-067>071-073-281815- ANDERSON TN-COCKE SMOKY MOUNTAINS TN-GRAINGER TN-HAMBLEN TN-HAWKINS TN-JEFFERSON TN-KNOX TN-LOUDON TN-MORGAN TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-NW BLOUNT TN-ROANE TN-SOUTHEAST GREENE TN-SULLIVAN TN-UNION TN- 1218 PM EST MON FEB 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE...SEVIER...COCKE... BLOUNT...KNOX...JEFFERSON...EXTREME WESTERN SULLIVAN...HAWKINS... UNION...GRAINGER...MORGAN...HAMBLEN...ANDERSON...ROANE AND LOUDON COUNTIES UNTIL 115 PM EST... AT 1206 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROCKWOOD TO RUSSELLVILLE ...MOVING EAST AT 55 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JEFFERSON CITY ...ROGERSVILLE...GREENEVILLE...CANEY BRANCH...MOSHEIM...CEDAR CREEK...MCCLOUD...ROMEO...KEPLER...BAILEYTON AND JEAROLDSTOWN. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 8:21 PM EST | Dense Fog Advisory | MRX | Anderson, Blount, Campbell, Carter, Claiborne, Cocke and 17 more | 8 hr |
| Feb 28, 8:38 AM EST | Severe Thunderstorm Warning | MRX | Campbell, Scott | 52 min |
| Feb 28, 9:28 AM EST | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Hancock, Scott, Union | 47 min |
| Feb 28, 10:00 AM EST | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 30 min |
| Feb 28, 10:15 AM EST | River Flood Warning | MRX | Claiborne, Grainger, Hancock | 47 hr |
| Feb 28, 10:15 AM EST | River Flood Warning | MRX | Sevier | 17 hr |
| Feb 28, 10:15 AM EST | River Flood Warning | MRX | Claiborne, Hancock | 27 hr |
| Feb 28, 10:26 AM EST | Areal Flood Advisory | MRX | Morgan, Scott | 3 hr |
| Feb 28, 10:40 AM EST | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Hancock, Union | 50 min |
| Feb 28, 10:56 AM EST | Areal Flood Warning | MRX | Anderson, Campbell, Claiborne, Morgan, Scott, Union | 6 hr |
| Feb 28, 11:15 AM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 45 min |
| Feb 28, 12:48 PM EST | Tornado Warning | MRX | Anderson, Blount, Cocke, Jefferson, Knox, Sevier | 42 min |
| Feb 28, 1:02 PM EST | Areal Flood Warning | MRX | Blount, Cocke, Grainger, Greene, Hamblen, Hancock and 8 more | 12 hr |
| Feb 28, 1:17 PM EST | Tornado Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more | 25 min |
| Feb 28, 1:43 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie | 32 min |
| Feb 28, 1:48 PM EST | Tornado Warning | MRX | Hamilton, Marion, Sequatchie | 42 min |
| Feb 28, 2:22 PM EST | Tornado Warning | MRX | Bradley, Hamilton | 38 min |
| Feb 28, 2:33 PM EST | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Monroe, Rhea | 42 min |
| Feb 28, 2:47 PM EST | Tornado Warning | MRX | Bradley, Monroe, Polk | 43 min |
| Feb 28, 3:08 PM EST | Severe Thunderstorm Warning | MRX | Blount, Monroe | 37 min |
| Feb 28, 4:42 PM EST | Areal Flood Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Hancock, Knox and 4 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.